[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.112.177. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1991

Secondary Glaucoma and Uveitis Associated With Orcolon

Author Affiliations

Southfield, Mich

Arch Ophthalmol. 1991;109(11):1496-1497. doi:10.1001/archopht.1991.01080110030018

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —Orcolon is a high-molecular-weight viscoelastic agent (purified polyacrylamide polymer) manufactured by Optical Radiation Corp (Azusa, Calif) for use in intraocular procedures. Two multicenter clinical trials in patients undergoing cataract surgery performed as part of the Food and Drug Administration approval process failed to detect any pattern of intraocular toxic effects. Nonetheless, we recently evaluated two patients who suffered postoperative complications that we believe may be secondary to the use of this substance.

Report of Cases.  —On April 22, 1991, a total of 12 patients underwent uneventful cataract surgery performed by the same surgeon (H.J.S.) at the same surgical facility. All patients underwent the same preoperative, intraoperative, and postoperative regimen. Intraoperative medications used consisted of balanced salt solution (Alcon) with 0.5 mL of epinephrine, 50 mg/mL vancomycin hydrochloride, and 40 mg/mL gentamicin sulfate, 0.01% carbachol (Miostat), and Orcolon in the anterior chamber; balanced salt solution (Alcon), tobramycin

First Page Preview View Large
First page PDF preview
First page PDF preview
×